Georgia, 2009

Tornadoes and Hail in Georgia, April 10 to 11, 2009

April 10 to 11, 2009 · NWS CAE · 11 events in 5 counties and zones

Supercell thunderstorms moved across the CSRA and produced large tornadoes. One tornado tracked across Columbia and Richmond counties then went into Aiken county South Carolina along highway 278.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
$9.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Supercell thunderstorms moved across the CSRA and produced large tornadoes. One tornado tracked across Columbia and Richmond counties then went into Aiken county South Carolina along highway 278. The second tornado tracked across Burke county then into lower Barnwell and Allendale counties in South Carolina. Several homes were destroyed and many had moderate to severe damage. Widespread trees and powerlines were also down. Total damage estimate was 3 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 10, 6:22 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 10, 6:22 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI APR 10 2009

.SYNOPSIS...
LOW PRESSURE MARCHING ACROSS THE CENTRAL MISSISSIPPI VALLEY WILL
PUSH A COLD FRONT ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THIS EVENING INTO THE
OVERNIGHT HOURS...WITH THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS. ON
SATURDAY THE LOW WILL MOVE EAST OF THE REGION WITH HIGH PRESSURE
BUILDING IN FOR SATURDAY THROUGH SUNDAY. THE NEXT LOW PRESSURE
WILL ARRIVE EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY SHOWING CONVECTION MOVING NORTHEAST ACROSS THE
UPSTATE. EXPECT THE BULK OF THIS ACTIVITY TO REMAIN NORTHWEST OF
THE MIDLANDS THIS AFTERNOON. AIRMASS STILL STABLE ACROSS THE AREA
BUT EXPECT INCREASING INSTABILITY TO DEVELOP LATER THIS AFTERNOON.
DEGREE OF MOISTURE ADVECTION INTO THE REGION APPEARS TO BE A
POSSIBLE LIMITING FACTOR FOR SEVERE THUNDERSTORMS. BEST MOISTURE
ADVECTION AHEAD OF APPROACHING COLD FRONT MAY REMAIN WEST OF THE
AREA. DEEP LAYER SHEAR ALREADY DEVELOPING ACROSS THE AREA. MAIN
SEVERE WEATHER THREAT DURING THE EVENING PERIOD AND POSSIBLY INTO
THE EARLY MORNING HOURS ON SATURDAY. WILL KEEP CHANCE POPS FOR THE
REST OF THE AFTERNOON...INCREASING TO HIGH CHANCE/LIKELY FOR THE
EVENING...AND BACK TO CHANCE POPS 06Z-10Z. LAKE WIND ADVISORY WILL
REMAIN IN EFFECT UNTIL 6 AM SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH THE WESTERN MIDLANDS AROUND MIDNIGHT
AND PUSH OFFSHORE BY AROUND 12Z. HIGH PRESSURE WILL BUILD IN SATURDAY
AFTERNOON AND EVENING. SUNDAY AND SUNDAY NIGHT WILL BE DOMINATED
BY HIGH PRESSURE ALTHOUGH THE PRESSURE GRADIENT OVER THE REGION
WILL KEEP THE WINDS IN THE 10 TO 15 MPH RANGE AND SLIGHTLY HIGHER
OVER AREA LAKES. MAINLY NEUTRAL OR WEAK CAA SATURDAY BEHIND THE
FRONT SO EXPECT MAX TEMPS TO RANGE FROM THE MID TO UPPER 70S MOST
LOCATIONS. SLIGHTLY COOLER TEMPS SUNDAY WITH WEAK CAA AS HIGH
PRESSURE BUILDS IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PATTERN TO REMAIN ACTIVE FOR THE LONG TERM WITH THE NEXT SYSTEMS
MOVING THROUGH THE REGION ON MONDAY/MONDAY NIGHT AND LATE THURSDAY
INTO FRIDAY. MODELS REMAIN IN GOOD AGREEMENT WITH DIFFERENCES IN
TIMING AND TRACK AT THE END OF THE PERIOD. AS SUCH FEW CHANGES
MADE TO THE LONG TERM FORECAST...MAIN CHANGES TO ADJUST SKY COVER
AND TEMPERATURES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE UPSTATE OF SOUTH
CAROLINA AT 23Z. EXPECT BULK OF THESE STORMS TO REMAIN TO THE NORTH
AND WEST OF TAF SITES. MAINLY MID LEVEL CEILINGS THROUGH THE EARLY
EVENING PERIOD. GUSTY WINDS 20 TO 25 KTS WILL CONTINUE FROM THE
SOUTH-SOUTHWEST. COLD FRONT APPROACHING THE REGION AFTER MIDNIGHT.
SQUALL LINE POSSIBLE AHEAD OF FRONT MAINLY FROM 01Z TO 08Z.
CEILINGS/VSBY MAY BE REDUCED BRIEFLY TO MVFR IN THUNDERSTORMS.
EXPECT FRONTAL PASSAGE BEFORE 12Z WITH VFR CONDITIONS FROM 10Z UNTIL
THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...NEXT LOW PRESSURE SYSTEM AFFECTING THE
REGION MONDAY INTO TUESDAY, BRINGING A CHANCE OF CIGS/VSBY
RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR GAZ040-063>065-
     077.

&&

AVIATION...10
Hazardous weather outlook, Apr 10, 5:50 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT FRI APR 10 2009

GAZ040-063>065-SCZ018-020-021-025-026-112300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
650 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...TORNADO WATCH 135 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GAZ077-SCZ015-016-022-027>031-035>038-041-112300-
BURKE-LANCASTER-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
650 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Greer radar (KGSP), 109 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
April 10, 7:49 PM EST
Where
Lincoln County, 2.2 mi N of Gill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.961, -82.626

Sheriff reported nickel size hail on hwy 79 north of Beulah.

Thunderstorm Wind, McDuffie

When
April 10, 8:50 PM EST to 8:52 PM EST
Where
McDuffie County, 0.71 mi NNE of Boneville
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
33.439, -82.444

McDuffie County paper reported a couple of trees down and a mobile home moved off the foundation by several feet on May road.

Tornado, McDuffie

When
April 10, 8:53 PM EST to 8:54 PM EST
Where
McDuffie County, 2.11 mi NNE of Boneville to 2.34 mi NNE of Boneville
Rating
EF0
Path length
0.43 mi
Path width
40 yd
Property damage
$72,000
Reported by
Law Enforcement
Coordinates
33.459, -82.440

Dispatch reported trees down, some on vehicles, on Moose Club road. NWS damage survey also found and minor damage to several homes.

Thunderstorm Wind, McDuffie

When
April 10, 8:58 PM EST to 9:00 PM EST
Where
McDuffie County, Boneville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
33.430, -82.450

Paper reported a mobile home was moved 2 feet off its foundation.

Hail, Columbia

When
April 10, 9:30 PM EST
Where
Columbia County, Evans
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.530, -82.130

SKYWARN spotter reported golf ball size hail.

Tornado, Columbia

When
April 10, 9:30 PM EST to 9:38 PM EST
Where
Columbia County, 3.37 mi ESE of Pumpkin Center to 2.19 mi E of Grovetown
Rating
EF2
Path length
5.95 mi
Path width
880 yd
Continued into
Richmond, Ga (CAE)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
33.469, -82.263

A supercell tornado tracked across Columbia county from northeast of Harlem through Grovetown damaging many homes and taking down numerous trees and powerlines. Several vehicles were crushed and there were about a dozen minor injuries.

Tornado, Richmond

When
April 10, 9:36 PM EST to 9:52 PM EST
Where
Richmond County, 5.24 mi NNW of Ft Gordon to 0.59 mi ESE of Bel Air
Rating
EF3
Path length
11.73 mi
Path width
880 yd
Injuries
12 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
33.451, -82.162

A supercell tornado continued out of Columbia county and tracked across the Augusta area severely damaging many homes and business and taking down numerous trees and powerlines. One hundred and fifty people had to be evacuated from a nursing home that was damaged and there were around a dozen minor injuries.

Hail, Burke

When
April 10, 10:30 PM EST to 10:32 PM EST
Where
Burke County, St Clair
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.150, -82.220

Sheriff reported 1 inch hail.

Tornado, Burke

When
April 10, 10:34 PM EST to 11:06 PM EST
Where
Burke County, 2.36 mi ESE of Torbit Station to 6.29 mi N of Girard
Rating
EF3
Path length
26.33 mi
Path width
880 yd
Injuries
4 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
33.120, -82.191

An supercell tornado tracked across Burke county and severely damaged several homes and buildings. Numerous trees and powerlines were damaged. There was one critical injury and several other minor injuries.

Tornado, Burke

When
April 10, 11:34 PM EST to 11:38 PM EST
Where
Burke County, 3.52 mi NE of Keysville to 5.55 mi ENE of Keysville
Rating
EF0
Path length
2.2 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.261, -82.182

An EF0 touched down just east northeasts of Keysville and took down many trees.

Hail, Burke

When
April 11, 12:19 AM EST to 12:21 AM EST
Where
Burke County, 2.02 mi NNW of Waynesboro
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.109, -82.027

Dispatch reported nickel size hail north of town on hwy 25.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154416, 154418, 163837, 154419, 154417, 154423, 154424, 154420, 154425, 164020, 154421.